Stevenson, M.D., Oakley, J.E., Lloyd Jones, M. et al. (4 more authors) (2009) The cost-effectiveness of an RCT to establish whether 5 or 10 years of bisphosphonate treatment is the better duration for women with a prior fracture. Medical Decision Making, 29 (6). pp. 678-689. ISSN 0272-989X
Abstract
Purpose. Five years of bisphosphonate treatment have proven efficacy in reducing fractures. Concerns exist that long-term bisphosphonate treatment may actually result in an increased number of fractures. This study evaluates, in the context of England and Wales, whether it is cost-effective to conduct a randomized controlled trial (RCT) and what sample size may be optimal to estimate the efficacy of bisphosphonates in fracture prevention beyond 5 years.
Method. An osteoporosis model was constructed to evaluate the cost-effectiveness of extending bisphosphonate treatment from 5 years to 10 years. Two scenarios were run. The 1st uses long-term efficacy data from published literature, and the 2nd uses distributions elicited from clinical experts. Results of a proposed RCT were simulated. The expected value of sample information technique was applied to calculate the expected net benefit of sampling from conducting such an RCT at varying levels of participants per arm and to compare this with proposed trial costs. Results. Without further information, the better duration of bisphosphonate treatment was estimated to be 5 years using the published data but 10 years using the elicited expert opinions, although in both cases uncertainty was substantial. The net benefit of sampling was consistently high when between 2000 and 5000 participants per arm were recruited.
Conclusions. An RCT to evaluate the long-term efficacy of bisphosphonates in fracture prevention appears to be cost-effective for informing decision making in England and Wales.
Metadata
Item Type: | Article |
---|---|
Authors/Creators: |
|
Keywords: | value of information; mathematical modeling; Bayesian statistics; osteoporosis; bisphosphonates |
Dates: |
|
Institution: | The University of Sheffield |
Academic Units: | The University of Sheffield > Faculty of Science (Sheffield) > School of Mathematics and Statistics (Sheffield) |
Depositing User: | Mrs Megan Hobbs |
Date Deposited: | 24 Mar 2010 11:39 |
Last Modified: | 16 Nov 2015 11:49 |
Published Version: | http://dx.doi.org/10.1177/0272989X09336077 |
Status: | Published |
Publisher: | SAGE Publications |
Identification Number: | 10.1177/0272989X09336077 |
Open Archives Initiative ID (OAI ID): | oai:eprints.whiterose.ac.uk:10619 |